Has anyone ever had this problem with Reglan?

  1. Hey guys,
    I was wondering if any of you have had this problem with Reglan either with yourself or with one of your patients. I was scheduled for a relatively short procedure last week and was given Reglan IVP prior to the procedure. About 5 minutes later, I completely freaked out, and became restless and agitated. I wanted off the stretcher, wanted to take my IV out, I did not want to be there. The anesthesiologist said that sometimes this happens to people. It felt like I was having a panic attack. They gave me Benadryl IV but that didn't seem to help either. Needless to say, I had to reschedule my procedure because I couldn't go through with it. It took about 8 hours to really feel normal.
    I am feeling very hesitant about going through with the procedure again because this happened. I'm wondering if I could just tell them to forget the Reglan next time.
    Any suggestions would be of great help.

    Heather
    •  
  2. 16 Comments

  3. by   KaraLea
    Phenergan is much worse for causing this, but Reglan will too. I just loved it when I was working Med/Surg and ER would bring in a new admit with report saying...90yrs old, we gave her Demerol and Phenergan IVP and she is FREAKING...Have Fun Y'all. AAAUUUGGGHHH!!!!! But to get back to the subject, YES Reglan can cause this with some people and even with the benadryl it will sometimes take awhile for it to wear off.
  4. by   plumrn
    My mother was admitted to ER with intractable n/v. Shortly after receiving Reglan IV she developed terribly restless legs. She said it was just awful. She felt very nervous and just could not keep her legs still. She had taken Reglan po in the past and developed extrapyramidal (sp?) type reactions over time. She takes Reglan po now, but only twice daily. She just cannot tolerate it the 4 times/day the doctor prescribed.
  5. by   deespoohbear
    I have seen people flip out with Phenergan, Reglan, and Demerol. I even saw one pt go into what appeared to be a catanoic state after receiving Compazine IV. I usually see the worse reactions with Phenergan. My advice would be to tell the doc doing the procedure-NO reglan, NO how, NO way.
    Last edit by deespoohbear on Aug 13, '02
  6. by   sharann
    I got the crazy restless hyper leg thing w/ Compazine. My dad had a similar reaction to Reglan. These meds have side effects.
    By the way, Reglan is to be given SLOW IV push, but the anesthesiologists don't think this is true. It's only in all the drug books I have read. I give it slowly. The rationale is that given QUICKLY, Reglan can cause extreme apprehension (according to my guide).
  7. by   maizey
    Many years ago, I had a 10 year old patient in the hospital who was on Reglan IV. I went into his room and he was making all types of weird gestures with his hands, arms and face. At first I thought he was a 10 year old goofing off but it soon became apparent that he could not help what he was doing. We dc'd the Reglan and in an hour or two he was fine. I've been cautious with the stuff and watch the patients carefully ever since this.
  8. by   Sleepyeyes
    Wow! thanks for the heads-up! I've never seen this, but I give Reglan & Phenergan a lot IVP.
  9. by   kids
    My Mom doesn't handle any of the anti-nausea meds without having a reaction like you describe...PO or IV.

    Interesting they gave you IV Benedryl...I had an anxiety attack when given it for a migraine and was told it was a S/E of giving it IVP.
  10. by   JeannieM
    I believe the term is "extrapyrimidial effects" (excuse the spelling; it's late at night). Yes, I have seen this with both Reglan and Phenergan (the confusion is worse with Phenergan; I HATE giving that drug to geriatrics. I've seen the sweetest little old lady start cursing like a rap singer and try to take on an entire security force. Four hours later, no memory of it, thank the Lord.). I had the restlessness, creepy-crawlies, etc. after receiving Compazine for altitude sickness in Colorado. Horrible feeling!!
  11. by   StrawberryBSN
    reglan injection
    adverse effects list & discussion

    more frequent
    diarrhea
    drowsiness
    unusual tiredness

    less frequent
    breast tenderness
    constipation
    dizziness
    dry mouth
    gynecomastia
    headache

    rare or very rare
    agitation severe
    agranulocytosis severe
    cardiovascular effects severe
    depression
    extrapyramidal effects severe
    hypertension severe
    hypotension severe
    insomnia
    irritability
    menstrual bleeding changes
    nausea
    panic like sensation severe
    parkinsonism severe
    prolactin stimulation
    restless leg syndrome severe
    skin rash
    tachycardia severe
    tardive dyskinesia severe

    hope this is helpfull!
    s_bsn
  12. by   KaraLea
    You will want it listed in your chart as an allergy/adverse reaction and tell your pharmacist to list it in their files as well so that you don't have this happen again.
  13. by   maizey
    Wow Strawberry! I don't ever want that drug given to me IV. Too many side effects that are severe for my way of thinking. Thanks for the list.
  14. by   StrawberryBSN
    you're welcome!....s_bsn

close